Toxicology and antidotes: acetylcysteine infusion reaction: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Toxicology and antidotes: acetylcysteine infusion reaction

Sample item

During the loading infusion of intravenous acetylcysteine for paracetamol poisoning, a woman develops flushing, urticaria and mild wheeze with a stable blood pressure. What is the best management?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Pause the infusion, give an antihistamine, then restart more slowly

Intravenous acetylcysteine can cause dose-related anaphylactoid reactions from histamine release, usually during the rapid loading dose. Mild reactions are managed by pausing, giving an antihistamine and restarting at a slower rate, as the antidote remains essential for preventing liver injury.

Option by option

  • A. Give intramuscular adrenaline and abandon antidote therapy

    Adrenaline is reserved for severe reactions, and abandoning the antidote exposes the liver to injury.

  • B. Continue the infusion unchanged because the reaction is harmless

    Continuing unchanged risks worsening bronchospasm and angioedema.

  • C. Pause the infusion, give an antihistamine, then restart more slowly (correct)

    Correct. A mild anaphylactoid reaction is managed by pausing, an antihistamine and a slower restart.

  • D. Stop acetylcysteine permanently and give methionine

    Permanent withdrawal removes the proven antidote and oral methionine is only a poor substitute.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is C, Pause the infusion, give an antihistamine, then restart more slowly. Intravenous acetylcysteine can cause dose-related anaphylactoid reactions from histamine release, usually during the rapid loading dose.

Why is "Give intramuscular adrenaline and abandon antidote therapy" not the answer?

Adrenaline is reserved for severe reactions, and abandoning the antidote exposes the liver to injury.

Why is "Continue the infusion unchanged because the reaction is harmless" not the answer?

Continuing unchanged risks worsening bronchospasm and angioedema.

Why is "Stop acetylcysteine permanently and give methionine" not the answer?

Permanent withdrawal removes the proven antidote and oral methionine is only a poor substitute.

What concept does this question test?

It tests Toxicology and antidotes: acetylcysteine infusion reaction in Pharmacology. Mild reactions are managed by pausing, giving an antihistamine and restarting at a slower rate, as the antidote remains essential for preventing liver injury.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Toxicology and antidotes: acetylcysteine infusion reaction?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.